Colorado, 2004

Hail in Colorado, August 30, 2004

August 30, 2004 · NWS BOU · 6 events in 2 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 30, 1:55 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 30, 1:55 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON AUG 30 2004

.SHORT TERM DISCUSSION...UPPER RIDGE WILL CONTINUE OVER THE AREA
THROUGH TUESDAY.  SOME MID LEVEL MOISTURE HAS BLED INTO THE CWA
FROM THE SOUTH WHICH HAS BOILED UP OVER THE MOUNTAINS THIS
AFTERNOON.  MOST OF THE CONVECTION IS OF THE HIGH-BASED VARIETY
AND WILL LIKELY PRODUCE MORE IN THE WAY OF WIND THAN RAIN.
GREATEST THREAT OF CONVECTION WILL BE IN THE SOUTHERN SECTIONS OF
THE CWA THIS EVENING.  SUSPECT THAT THE MOISTURE...ALTHOUGH MINIMAL
...MAY BE A BIT MORE WIDESPREAD TOMORROW.  NOT ANTICIPATING ANY
SIGNIFICANT CHANGES TO THE GOING FORECAST.

.LONG TERM DISCUSSION...UPPER LEVEL RIDGING OVER THE SOUTHWESTERN
U.S. WILL CONTINUE THROUGH THE END OF THE WEEK WITH GENERALLY DRY
AND WARM WEATHER EXPECTED THROUGH THURSDAY.  WEAK UPSLOPE FLOW AND
MID LEVEL MOISTURE OVER THE AREA MAY RESULT IN SOME EVENING
CONVECTION TOMORROW EVENING.  WEDNESDAY AND THURSDAY WILL BE DRY AND
WARMER AS WE GET ADDITIONAL SOUTHWESTERLY FLOW ALOFT AND THE UPPER
RIDGE AXIS MOVES OVER COLORADO.  THE NEXT UPPER SHORT WAVE IS
FORECAST BY THE GFS TO MOVE ACROSS COLORADO ON FRIDAY.  THE ETA HAS
THIS SYSTEM OVER UTAH AT THE END OF ITS RUN...IN FAIR AGREEMENT WITH
THE GFS SOLUTION...SO TIMING LOOKS REASONABLE.  LOOKING AT ENSEMBLE
RUNS OF THE GFS SHOW THAT A VARIETY OF SOLUTIONS IS POSSIBLE WITH
THE PASSAGE OF THIS UPPER TROUGH.  SOME OF THE ENSEMBLE MEMBERS DO
NOT SHOW ANY TROUGH AT ALL...BUT RATHER ZONAL FLOW ACROSS THE ENTIRE
SOUTHERN HALF OF THE U.S.  IT IS HARD TO DISCOUNT THE OPERATIONAL
GFS SOLUTION BECAUSE OF THE ENSEMBLE OUTLIERS...BUT AT THE SAME
TIME...CONFIDENCE IN THE OPERATIONAL SOLUTION IS LOW.  WILL STICK
WITH THE 20 PERCENT POPS THAT WE HAD IN THE FORECAST ALREADY.  THE
OTHER QUESTION ABOUT THE PASSAGE OF THE SYSTEM IS HOW MUCH LIGHTNING
IT MIGHT PRODUCE.  WILL ONLY MENTION THUNDERSTORMS IN THE AFTERNOON
AND EVENING...WITH SLIGHT CHANCE OF RAIN SHOWERS IN THE MORNING AND
LATE NIGHT HOURS.  BY MIDDAY SATURDAY...UPPER RIDGING SHOULD BE
RE-BUILDING OVER THE STATE WITH DRY AND SEASONAL WEATHER EXPECTED
FOR THE REST OF THE HOLIDAY WEEKEND.

.BOU...NONE.

&&
ET/KDRBY
Hazardous weather outlook, Aug 30, 10:12 AM MST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT MON AUG 30 2004

COZ030>051-311200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A BIT OF MOISTURE HAS CREPT INTO THE OUTLOOK AREA THIS MORNING WHICH
WILL LIKELY BE SUFFICIENT TO CREATE A FEW SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON.  MOST OF THE MOISTURE IS IN THE MIDDLE LEVELS
OF THE ATMOSPHERE SO STORMS THAT DO FORM WILL BE MORE LIKELY TO
PRODUCE GUSTY WINDS THAN ANY SUBSTANTIAL RAINFALL.  AT THIS POINT IS
APPEARS THAT AREAS TO THE SOUTHWEST...SOUTH AND SOUTHEAST OF DENVER
WILL HAVE THE BEST CHANCES OF SEEING SHOWERS AND THUNDERSTORMS LATER
TODAY.  NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL CREEP BACK INTO
THE FORECAST FOR TUESDAY AFTERNOON AND EVENING...PARTICULARLY FOR
AREAS IN AND ALONG THE FRONT RANGE.  THE THUNDERSTORMS WILL BE
PRIMARILY HIGH-BASED...PRODUCING MORE GUSTY WINDS THAN MEASURABLE
RAINFALL.

THE NEXT CHANGE IN OUR WEATHER WILL ARRIVE ON FRIDAY.  SHOWERS AND
LATE DAY THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA AS AN
UPPER LEVEL STORM SYSTEM AND AN ASSOCIATED COLD FRONT PASSES OVER
NORTH CENTRAL AND NORTHEAST COLORADO.  RELATIVELY MOIST UPSLOPE FLOW
ON FRIDAY WILL HELP TO LOWER TEMPERATURES BELOW NORMAL...
PARTICULARLY IN AREAS AREAS EAST OF THE DIVIDE.  DRY AND WARMER
CONDITIONS ARE EXPECTED TO SLOWLY RETURN TO THE AREA OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/DANKERS

The radar

The Denver radar (KFTG), 28 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Arapahoe

When
August 30, 3:25 PM MST
Where
Arapahoe County, 7 mi SE of Aurora Cherry Creek
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.567, -104.700

Hail, Arapahoe

When
August 30, 3:25 PM MST
Where
Arapahoe County, 7 mi S of Aurora Cherry Creek
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.533, -104.800

Hail, Arapahoe

When
August 30, 3:28 PM MST
Where
Arapahoe County, 5 mi SE of Aurora Cherry Creek
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.583, -104.733

Hail, Arapahoe

When
August 30, 3:45 PM MST
Where
Arapahoe County, 7 mi SW of Byers
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -104.317

Hail, Lincoln

When
August 30, 6:41 PM MST
Where
Lincoln County, 1 mi N of Genoa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.500

Hail, Lincoln

When
August 30, 7:10 PM MST
Where
Lincoln County, 8 mi NNW of Arriba
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -103.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420163, 5420164, 5420165, 5420166, 5420167, 5420168.